Hail, Pike
- When
- March 29, 5:20 PM CST
- Where
- Pike County, 8 mi SE of Magnolia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.068, -90.374
Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 29, 2:50 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 350 PM CDT TUE MAR 29 2011 .SHORT TERM... SURFACE ANALYSIS SHOWS A STALLED/DEVELOPING WARM FRONT DRAPED ACROSS THE AREA FROM NEAR SLIDELL TO NORTH OF HAMMOND AND THEN BACK SOUTHWEST THROUGH BTR. INCREASING SERLY WINDS HAVE BEEN PUMPING IN ABUNDANT MOISTURE INTO THE CWA. DEWPOINTS HAVE SURGED INTO THE UPPER 60S TO LOWER 70S. RELATIVELY LESS CLOUD COVER IS LEADING TO INCREASE SURFACE BASED HEATING WHICH SHOULD HELP TO CONTINUE WEAKENING THE WHAT CAP IS IN PLACE. LATEST RADAR LOOP SHOWS CONVECTION JUST BEGINNING TO FIRE OFF FROM AROUND LFT TO BTR WHICH APPEARS TO BE FOCUSED OVER THE FRONTAL BOUNDARY. SEEING THIS GIVES FAIRLY HIGH CONFIDENCE IN WRF SOLUTION FOR THE NEXT SEVERAL HOURS. IT HAD CONVECTION INITIATING NOW BUT A LITTLE FURTHER NORTHEAST OF CURRENT. AS THE CURRENT AIRMASS IN PLACE CONTINUES TO DESTABILIZE THIS AFTN...EXPECT THE ACTIVITY TO BECOME MORE ROBUST. ENHANCED SHEAR COMBINED WITH MUCAPE VALUES INCREASING LEAD TO THE POTENTIAL FOR SEVERE WEATHER. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ENOUGH TURNING...ESP ON THE BOUNDARY FOR TORNADOES. SO...TORNADO WATCH HAS BEEN ISSUED FOR ALL THE AREA UNTIL 10 PM. WRF INDICATES LATER TONIGHT A MCS FEATURE WILL DEVELOP AND TRACK ACROSS THE CWA. TIMING FROM WEST TO EAST ACROSS THE CWA LOOKS TO BE FROM JUST AFTER MIDNIGHT THROUGH AROUND SUNRISE. THERE COULD BE EMBEDDED BOWING FEATURES AND BOOKEND VORTICIES AS THIS CLUSTER MOVES THROUGH. BESIDES THESE THREATS...QUITE A BIT OF RAINFALL IS EXPECTED BUT NO REAL CHANGES FROM PREVIOUS FORECASTS.WIDESPREAD 2 TO 3 INCHES WITH LOCALLY 4-5. B/C OF DRYNESS LATELY...STILL NEED MUCH MORE TO JUSTIFY A FLOOD WATCH. .LONG TERM... AFTER THE INITIAL FRONT MOVES THROUGH TOMORROW MORNING...WILL HAVE A LULL IN SHOWER ACTIVITY. A SECONDARY UPPER TROUGH WILL PIVOT ACROSS THE DEEP SOUTH WED NIGHT. THIS WILL PROMOTE ADDITIONAL SHOWERS AND MAYBE AN ISOLATED THUNDERSTORM OR 2. SEVERE POTENTIAL LOOKS TO BE MUCH LOWER. SLIGHTLY COOLER AND MUCH DRIER NORTHWESTERLY FLOW FROM THEN THROUGH THE WEEKEND. NEXT CHANCE OF RAIN EARLY TO MID NEXT WEEK. MEFFER && .AVIATION... MVFR TO IFR CEILINGS HAVE BEEN VERY STUBBORN THIS AFTERNOON. ALSO SEEING A FEW SHOWERS DEVELOP OUT AROUND THE ATCHAFALAYA RIVER. WARM FRONT APPEARS TO BE NORTH OF ALL TERMINALS EXCEPT KMCB. WHILE TERMINALS COULD TEMPORARILY SEE CEILINGS IMPROVE TO VFR...ALL SITES SHOULD RETURN TO MVFR DURING THE EVENING. WILL CARRY 4 HOUR TEMPO GROUPS TO COVER CONVECTIVE LINE EXPECTED TO DEVELOP AFTER 05Z. TEMPO CONDITIONS WILL INCLUDE IFR CIGS...VSBYS AND GUSTS TO 30 KTS. DO NOT EXPECT WIDESPREAD VFR CONDITIONS UNTIL AFTER 18Z WEDNESDAY...AT SOONEST. 35 && .MARINE... ...UPDATED SHORT TERM BUT MUCH OF PREVIOUS DISCUSSION... INCREASING SOUTHERLY FLOW IS TAKING PLACE AS A DEEPENING SURFACE LOW IS FORMING OVER THE REGION. WINDS HAVE INCREASED INTO EXERCISE CAUTION RANGE ALMOST TO ADVISORY CRITERIA. THESE STRONG WINDS HAVE BROUGHT SEAS UP INTO THE 3 TO 5 FOOT RANGE IN THE OUTER WATERS. THE WINDS WILL TURN TO THE NORTHWEST TOMORROW EVENING OVER THE COASTAL WATERS AS COLD FRONT SWEEPS THROUGH. THERE MAY BE A BRIEF PERIOD OF LIGHTER WINDS AS THE FRONT MOVES THROUGH...BUT STRONG CONVECTION IS ALSO EXPECTED. THIS STRONG CONVECTION WILL LIKELY PRODUCE STRONG WINDS FOR A BRIEF PERIOD OF TIME. AS THE MAIN UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION...A PERIOD OF INCREASED WINDS IS EXPECTED TO DEVELOP ON THURSDAY. THERE MAY BE A BRIEF WINDOW OF SCA CONDITIONS AS STRONG BOUNDARY LAYER WINDS MIX DOWN TO THE SURFACE DUE TO INCREASED COLD AIR ADVECTION LEADING TO INCREASED MIXING OVER THE GULF WATERS. THESE WINDS WILL QUICKLY DIE THURSDAY NIGHT AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. OVERALL...WINDS WILL TURN MORE WESTERLY AND WEAKEN TO AROUND 10 KNOTS. HOWEVER...A SECONDARY UPPER LEVEL IMPULSE COULD LEAD TO ANOTHER PERIOD OF STRONGER WINDS OVER THE EASTERN WATERS ON FRIDAY. WINDS MAY RISE BACK INTO EXERCISE CAUTION RANGE...AND SEAS OF 4 TO 5 FEET WILL CONTINUE TO BE POSSIBLE. AS ANOTHER SURFACE RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA FRIDAY NIGHT...WINDS WILL ONCE AGAIN WEAKEN TO 10 TO 15 KNOTS. UNFORTUNATELY...THESE LIGHTER WINDS LOOK TO BE SHORT-LIVED...AS INCREASING GRADIENT FLOW IS ONCE AGAIN EXPECTED FOR THE WEEKEND. THIS INCREASED ONSHORE FLOW IN ADVANCE OF ANOTHER DEVELOPING LOW PRESSURE SYSTEM SHOULD PRODUCE EXERCISE CAUTION CONDITIONS FOR THE UPCOMING WEEKEND. 32/MEFFER && .PRELIMINARY POINT TEMPS/POPS... MCB 61 69 50 69 / 100 50 30 10 BTR 64 72 52 72 / 90 50 30 10 ASD 67 76 54 72 / 90 70 40 10 MSY 68 76 58 72 / 90 60 40 10 GPT 68 76 56 73 / 90 70 40 10 PQL 67 79 57 73 / 90 80 40 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1141 AM CDT TUE MAR 29 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-301645- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 1141 AM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVER SOUTH MISSISSIPPI...AND OVER SOUTHEAST LOUISIANA ALONG AND NORTH OF INTERSTATE 12. LARGE HAIL MAY BE POSSIBLE WITH THE STRONGEST STORMS. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT AS IT MOVES THROUGH THE AREA AFTER MIDNIGHT TONIGHT. DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THERE WILL ALSO BE THE POTENTIAL FOR HEAVY RAINFALL...WITH MOST AREAS EXPECTED TO RECEIVE 2 TO 3 INCHES OF RAIN FROM LATE TODAY THROUGH WEDNESDAY MORNING. LOCAL AMOUNTS OF 4 TO 5 INCHES WILL BE POSSIBLE IN AREAS THAT SEE REPEAT THUNDERSTORMS. GIVEN THE DRY CONDITIONS OVER THE LAST TWO AND A HALF WEEKS...FLASH FLOODING IS NOT EXPECTED TO BE A MAJOR CONCERN...HOWEVER...LOCALIZED FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL AMOUNTS OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR NEAR THE COAST EARLY WEDNESDAY MORNING BEFORE THE COLD FRONT PUSHES THE THUNDERSTORMS OFFSHORE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. BREEZY CONDITIONS IN THE WAKE OF THE COLD FRONT MAY CAUSE HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT ACROSS THE COASTAL WATERS ON THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING THROUGH WEDNESDAY MORNING.
LAZ038-039-292315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 521 PM CDT TUE MAR 29 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING WASHINGTON PARISH...TANGIPAHOA PARISH... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF AMITE...MOVING NORTHEAST AT 30 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...WILMER...FRANKLINTON AND ANGIE THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO RESERVE 30.08N 90.56W
03/29/2011 ST. JOHN THE BAPTI LA EMERGENCY MNGR
FUNNEL CLOUD SEEN. POWER POLES SNAPPED NEAR GARYVILLE AND
RESERVE.
&&
KGRAHAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL AMITE 30.73N 90.51W
03/29/2011 E1.75 INCH TANGIPAHOA LA BROADCAST MEDIA
&&LAZ036-037-MSZ069-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 557 PM CDT TUE MAR 29 2011 ...STRONG THUNDERSTORM MOVING NORTH AFFECTING EAST FELICIANA PARISH...ST. HELENA PARISH...AMITE COUNTY... AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES WEST OF GREENSBURG...OR ABOUT OVER DARLINGTON...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... EASLEYVILLE...GILLSBERG AND LIBERTY THIS STORM HAS WEAKENED AND NOW APPEARS TO BE BELOW SEVERE LIMITS. WILL NEED TO WATCH CLOSELY TO SEE IF IT RE-INTENSIFIES. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. CAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
603 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL LAPLACE 30.07N 90.47W
03/29/2011 E0.88 INCH ST. JOHN THE BAPTI LA NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LAPLACE 30.07N 90.47W
03/29/2011 E1.00 INCH ST. JOHN THE BAPTI LA NWS EMPLOYEE
NWS EMPLOYEE REPORTED MAINLY SMALL HAIL WITH A FEW STONES
UP TO ONE INCH IN DIAMETER.
&&The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
The Walthall County Emergency Manager reported golf ball size hail in Dinan.
Lemon to hen egg size hail was reported south of Jayess or just east of Enon near Highway 583.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282223, 282225, 282226.